Bleeding is a common side effect of anticoagulants (blood thinners). However, people with atrial fibrillation (afib) who take the drug for stroke prevention should not ignore any bleeding from their lower gastrointestinal (GI) tract, as it may signal colon cancer. That study finding was published online Feb. 7, 2020, by the European Heart Journal.
Researchers analyzed 125,418 patients who took anticoagulants for afib. Only 2,576 had lower GI bleeding during the first six months of treatment, regardless of age. Yet those who did experience bleeding had 10 times the risk of being diagnosed with colon cancer during the subsequent year compared with those who hadn't had any bleeding.
The researchers added that lower GI bleeding should never be chalked up to side effects from a blood thinner, and that people with afib who take anticoagulants should monitor their stool and visit their doctor if they notice blood or "tarry" black stool.
In this Series
- 10 updates
Build your health & fitness knowledge
Sign up here to get the latest health & fitness updates in your inbox every week!